Alert archive / Florida / Special Weather Statements in 2016

Special Weather Statement, NWS Mobile, AL

August 21, 2016Okaloosa County, Florida

NWS Mobile, AL issued this special weather statement at Aug 21, 2016, 11:55 AM CDT for Okaloosa County, Florida. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 21, 2016, 11:55 AM CDT (16:55 UTC)
Expired
Aug 21, 2016, 12:45 PM CDT
In force
50 min
Issued by
NWS Mobile, AL

County Okaloosa County, FL

The radar

The Eglin Afb radar (KEVX), 63 km from the middle of the area, began a volume at 16:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 4.9 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2016-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 855 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2016-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
855 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
844 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-29 m²/s²
0-3 km storm-relative helicity
-8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

179 
WWUS84 KMOB 211655
SPSMOB

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
1155 AM CDT SUN AUG 21 2016
 
FLZ205-211745-
OKALOOSA INLAND FL-
1155 AM CDT SUN AUG 21 2016

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
OKALOOSA COUNTY UNTIL 1245 PM CDT...

AT 1155 AM CDT...THE STRONG THUNDERSTORM WAS LOCATED 11 MILES
SOUTHWEST OF CRESTVIEW...MOVING NORTHEAST AT 25 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CRESTVIEW AND BAKER. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3054 8649 3056 8653 3053 8655 3046 8678
      3054 8680 3068 8679 3100 8654 3084 8639
      3057 8639
TIME...MOT...LOC 1655Z 231DEG 20KT 3062 8669 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this special weather statement went out at Aug 21, 6:38 AM CDT, 5 hours 17 minutes earlier.

Area forecast discussion, Aug 21, 6:38 AM CDT, 5 hours 17 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Mobile AL
638 AM CDT SUN AUG 21 2016

.DISCUSSION...Updated for latest aviation discussion below.

&&

.AVIATION...
12Z issuance...VFR conditions will be predominate through the next
24 hours. Isolated showers/storms already developing along coastal
areas early this morning. Storm coverage increases by late morning
over coastal areas with the best coverage transitioning to well
inland locations this afternoon. Brief MVFR/IFR conditions in the
heavier storms. Storm coverage decreases this evening with a quiet
overnight expected. Winds generally out the west to southwest,
increasing to near or above 10 kt along the coast today. 34/JFB

&&

.PREV DISCUSSION... /issued 416 AM CDT SUN AUG 21 2016/

NEAR TERM /Now Through Sunday night/...The main forecast challenge
for today will be the extent of afternoon thunderstorm activity
across the region. An amplified trough will move across the Midwest
and TN valley today while a deep layer ridge remains anchored from
the southwest Atlantic west into the central Gulf. A vort max over
east Texas this morning will move east northeast into central MS by
this afternoon on the far southern edge of the longwave trough. This
feature combined with a weak front/pressure trough dropping south
into the far northern forecast area by this afternoon should be
enough to trigger scattered to numerous showers and thunderstorms in
the presence of precipitable waters at or above 2 inches and MLCAPES
of 2500-3000 J/kg. Maintained the highest rain chances (60%) over the
northwest forecast area which will be closer to the aforementioned
surface and upper air features with 40-50% rain chances further
south. However, best chances this morning will be closer to the coast
in association with weak convergence bands with best rain chances
transitioning to far inland areas this afternoon. A few strong storms
with gusty winds possible, especially well inland today where deep
layer shear around 20 kt will be present. It is interesting to note
that some of the hi res guidance is not as enthusiastic with storm
coverage this afternoon, but it appears that this could be partially
explained by the models mixing out boundary layer dewpoints more than
what is likely to occur.

Isolated to scattered convection will possibly linger into the
evening, but the overnight hours are expected to be quiet, with the
only exception being isolated activity over the Gulf waters and the
immediate coast. Temps seasonal today and tonight with typical
August humidity. 34/JFB

SHORT TERM /Monday Through Tuesday night/...A weakening frontal
boundary or surface trough is expected to extend west to east across
the forecast area roughly along Highway 84. Little in the way of
upper level dynamics supporting this feature as the energy has
shifted northeast. However, with surface heating and ample moisture
(PWATs around 2.0 inches) helping boost ML CAPEs of up to 3000 to
4000 j/kg the boundary will serve to enhance convection during the
day especially along and south of it each day. Only a very low end
probability of severe weather exists as vertical shear remains absent
and WBZ heights elevated. However...high CAPE values south of the
boundary could lead to very strong updrafts creating heavily water
loaded downdrafts and gusts of 40 to 50 mph or higher with the
stronger storms as well as locally heavy rainfall. With the loss of
surface heating storms should dissipated during the evening hours.

High temperatures will continue to range near 90 along the coast and
low to mid 90s in the interior. Low temperatures mid 70s to near 80
closer to the coast and low to mid 70s in the interior, /08

LONG TERM /Wednesday Through Saturday/...The deep layer ridge firmly
establishes itself over the region with a weak pressure gradient at
the surface. A typical summer time diurnally driven convective
pattern is expected. However storms become more isolated to low end
scattered going forward to the weekend. Surface high pressure from
the north noses into the area. In response, a east to northeasterly
wind flow develops and drier air moves into the area. Overnight low
temperatures should trend cooler Thursday morning through the
weekend. Interior highs may need to be nudged up a degree or two in
the interior. /08

MARINE...High pressure will persist across the western Atlantic
into the Gulf of Mexico through Monday as a weak front approaches
the marine area from the north. A general light southwest flow is
expected through early this week, with a brief period of offshore
flow Mon/Tue nights.  The weak front washes out by midweek as high
pressure strengthens over the east coast and ridges into the
northern Gulf. This will result in a light to moderate easterly flow
developing over the coastal waters mid to late week with a slight
increase in seas. 34/JFB

&&

.MOB Watches/Warnings/Advisories...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob
Hazardous weather outlook, Aug 21, 4:26 AM CDT, 7 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE MOBILE AL
426 AM CDT SUN AUG 21 2016

ALZ051>060-261>266-FLZ201>206-MSZ067-075-076-078-079-220930-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-MOBILE INLAND-BALDWIN INLAND-MOBILE CENTRAL-
BALDWIN CENTRAL-MOBILE COASTAL-BALDWIN COASTAL-ESCAMBIA INLAND-
ESCAMBIA COASTAL-SANTA ROSA INLAND-SANTA ROSA COASTAL-
OKALOOSA INLAND-OKALOOSA COASTAL-WAYNE-PERRY-GREENE-STONE-GEORGE-
426 AM CDT SUN AUG 21 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...NORTHWEST FLORIDA AND SOUTHEAST
MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON. THE STORMS WILL BE CAPABLE OF PRODUCING TORRENTIAL
DOWNPOURS AND FREQUENT LIGHTNING. A FEW STORMS MAY BECOME STRONG AND
PRODUCE WIND GUSTS OF 40 TO 50 MPH...ESPECIALLY ACROSS INLAND
SOUTHWEST ALABAMA AND SOUTHEAST MISSISSIPPI.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A FEW STRONG STORMS WITH WIND GUSTS OF 40 TO 50 MPH ARE POSSIBLE
MONDAY AFTERNOON. SCATTERED THUNDERSTORMS ACROSS THE AREA WILL ALSO
PRODUCE TORRENTIAL DOWNPOURS AND FREQUENT LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF SKYWARN SEVERE STORM SPOTTER NETWORKS IS NOT
EXPECTED THROUGH SATURDAY.

GMZ630>635-650-655-670-675-220930-
NORTHERN MOBILE BAY-SOUTHERN MOBILE BAY-MISSISSIPPI SOUND-
PERDIDO BAY-PENSACOLA BAY SYSTEM-CHOCTAWHATCHEE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-
426 AM CDT SUN AUG 21 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE COASTAL
WATERS OF ALABAMA AND NORTHWEST FLORIDA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 21, 11:55 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
1155 AM CDT SUN AUG 21 2016

FLZ205-211745-
OKALOOSA INLAND FL-
1155 AM CDT SUN AUG 21 2016

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
OKALOOSA COUNTY UNTIL 1245 PM CDT...

AT 1155 AM CDT...THE STRONG THUNDERSTORM WAS LOCATED 11 MILES
SOUTHWEST OF CRESTVIEW...MOVING NORTHEAST AT 25 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CRESTVIEW AND BAKER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3054 8649 3056 8653 3053 8655 3046 8678
      3054 8680 3068 8679 3100 8654 3084 8639
      3057 8639
TIME...MOT...LOC 1655Z 231DEG 20KT 3062 8669

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 4:21 PM CDTSpecial Weather StatementMOBCovington, Escambia54 min
Aug 21, 5:00 PM CDTSpecial Weather StatementMOBEscambia60 min
Aug 21, 5:54 PM CDTSpecial Weather StatementMOBEscambia66 min
Aug 21, 5:18 PM CDTSpecial Weather StatementMOBPerry, Wayne57 min

Nearby

Special Weather Statements in Florida, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.